Proton pump inhibitors (PPI) are one of most frequently prescribed drugs in the world.
The purpose of this review is to describe the hypersensitivity reactions to PPI.
Hypersensitivity reactions to PPI vary from mild symptoms to life-threatening disorders.
Cases of urticaria, angioedema, anaphylaxis, cytopenia, vasculitis, acute allergic interstitial nephritis, occupational contact dermatitis, photoallergic dermatitis, maculopapular eruption, erythroderma, Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome, Stevens-Johnson syndrome/toxic epidermal necrolysis, and other autoimmune reactions (including cutaneous lupus erythematosus) have been described.
A high level of clinical suspicion is critical in the diagnosis of PPI-induced hypersensitivity reactions.
Physicians should be aware of the possible hypersensitivity reactions due to PPI and routine/empirical prescription for PPI should only be used when clinically indicated.Full Article